Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Duluth, MN

October 10, 2021Carlton County, Minnesota

NWS Duluth, MN issued this special weather statement at Oct 10, 2021, 4:18 AM CDT for Carlton County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2021, 4:18 AM CDT (09:18 UTC)
Expired
Oct 10, 2021, 4:45 AM CDT
In force
27 min
Issued by
NWS Duluth, MN
Hail
0.50 in
Wind
40

County Carlton County, MN

The radar

The Duluth radar (KDLH), 15 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WWUS83 KDLH 100918
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
418 AM CDT Sun Oct 10 2021
 
MNZ019-037-100945-
Central St. Louis MN-Carlton/South St. Louis MN-
418 AM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of south central St.
Louis and northeastern Carlton Counties through 445 AM CDT...

At 417 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cloquet, moving north at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured 
         objects around. Minor hail damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Saginaw around 430 AM CDT.

Other locations in the path of this storm include Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 4664 9236 4668 9261 4709 9254 4703 9216
TIME...MOT...LOC 0917Z 192DEG 29KT 4676 9252 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Huyck

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Oct 10, 4:15 AM CDT, 3 minutes earlier.

Area forecast discussion, Oct 10, 4:15 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
415 AM CDT Sun Oct 10 2021

.DISCUSSION...(Today through Saturday)
Issued at 249 AM CDT Sun Oct 10 2021

Summary: Active pattern over the weekend into late next week with
several opportunities for showers and thunderstorms for the
region.

An area of subsevere showers and thunderstorms are working their
way through the region this morning as an occluded upper level
low pressure system moves by to the west putting our CWA in an
area of isentropic lift. The upper level system is progged to move
northeast and be over the CWA by late this afternoon into the
early evening. As it moves into the western portion of the CWA it
is possible that low top convection will develop as the cold-core
low attributes to instability as shown in model soundings. That
combined with MLCAPE values around 1000 J/kg and dew points in the
60s, it appears that severe possibilities begin to ramp up later this
morning. Similar to the overnight convection, it is expected to
become linear and with bulk shear values near 40 knots supports
supercell development. As time progresses, instability increases
with MLCAPE values near 1500 J/kg and lapse rates reaching 8 to
8.5 C/km, the potential for severe weather continues into the
afternoon. One area of concern is that models indicate dry air
wrapping into the system which could potentially shutoff
development of convection so this will be something to watch as
this system evolves through the day. At this time, the CWA is
placed in a marginal risk with the possibility of an increase to a
slight.

By Monday morning the upper level low pressure system will move
into southern Ontario giving the region a brief break from
precipitation until overnight Monday into Tuesday morning as
another low pressure moves in from the south. At this time, it
appears that NW WI will receive the bulk of the precipitation, but
this could easily change as we get closer to the event.

Last, but not least our last chance of precipitation comes over
night Wednesday into Thursday. This appears to be more dynamic
system comparable to what we are seeing today. It will be
interesting to see how this shapes up over the next several days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1246 AM CDT Sun Oct 10 2021

Strong upper level low system to the west of our region has
brought showers and thunderstorms to most of the terminals.
MVFR/IFR ceiling and visibilities are also a factor through the
period. LLWS will affect HIB and HYR overnight and should
dissipate towards sunrise.

&&

.MARINE...
Issued at 249 AM CDT Sun Oct 10 2021

Winds are out of the northeast 15 to 20 knots with gusts to near
25 knots with waves 3 to 5 feet from Grand Portage to Two Habors.
Therefore, a Small Craft Advisory has been issued until this
afternoon. Similar conditions are expected at the head of the
lakes, but the Small Craft Advisory will be through mid-morning.
By this afternoon, winds will switch to the southeast and decrease
to 10 to 15 knots with gusts to around 20 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  66  50  63  54 /  80  50  10  30
INL  66  52  63  50 /  90  60  10  10
BRD  62  48  64  51 /  70  30  10  10
HYR  72  48  64  51 /  40  20  10  40
ASX  74  50  64  51 /  60  50  10  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 9 AM CDT this morning for LSZ144-145.

     Small Craft Advisory until 4 PM CDT this afternoon for
     LSZ140>143.

&&

DISCUSSION...KSE
AVIATION...KSE
MARINE...KSE
Hazardous weather outlook, Oct 9, 6:52 PM CDT, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
652 PM CDT Sat Oct 9 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-110000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
652 PM CDT Sat Oct 9 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for Cass and Crow Wing
Counties until 2 AM. Strong to severe thunderstorms are possible
late this evening and overnight, mainly over northern Wisconsin
and in northern Minnesota along and west of Highway 53. The main
threats are frequent lightning, large hail to 2 inches, and
damaging wind gusts to 75 mph. There is also a low risk of a
tornado and localized minor flooding.

Areas of dense fog are possible once
again tonight, especially near Duluth and along the North Shore.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Areas of dense fog are possible Sunday morning.

Strong to severe storms may be ongoing early Sunday morning over
northern Minnesota and portions of northwest Wisconsin.
Additional
strong to severe storms are possible Sunday afternoon into Sunday
evening. Damaging wind gusts and large hail are the main threats.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report any wind damage, hail
of any size and rainfall amounts to the National Weather Service.

LSZ121-140>148-150-110000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
652 PM CDT Sat Oct 9 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Isolated thunderstorms are possible tonight. Frequent cloud-to-
water lightning is the main threat. There is a small chance of
wind gusts of 40 to 50 knots and hail to 1 inch diameter. Areas of
dense fog are likely overnight. Wind and waves will build
creating hazardous conditions for small craft along portions of
the North Shore late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dense fog will linger through Sunday morning. Strong east winds
with gusts up to 25 knots along the North Shore Sunday morning
will lead to waves of 3 to 5 feet and create conditions hazardous
for small craft into Sunday afternoon. Strong thunderstorms may
be ongoing Sunday morning and could redevelop Sunday afternoon.
Winds turn and become strong out of the southwest overnight into
Monday morning. This may lead to conditions hazardous for small
craft in the outer Apostle Islands and along the North Shore.

Unruh/Levens

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Oct 10, 12:14 AM CDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Duluth MN
1214 AM CDT Sun Oct 10 2021

WIZ009-100545-
Price WI-
1214 AM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of southwestern Price
County through 1245 AM CDT...

At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Jump River, or 19 miles northwest of Medford, moving
north at 30 mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Catawba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 4555 9068 4559 9067 4553 9023 4538 9038
      4538 9068
TIME...MOT...LOC 0513Z 198DEG 27KT 4537 9058

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Unruh
Special weather statement, Oct 10, 12:54 AM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Duluth MN
1254 AM CDT Sun Oct 10 2021

WIZ009-100630-
Price WI-
1254 AM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of southwestern Price
County through 130 AM CDT...

At 1253 AM CDT, Doppler radar was tracking a strong thunderstorm over
Catawba, or 26 miles north of Medford, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Price
County, including the following locations... Kennan and Wilson Lake
Near Phillips.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 4543 9061 4554 9068 4569 9068 4573 9048
      4548 9042
TIME...MOT...LOC 0553Z 163DEG 22KT 4550 9054

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Huyck
Special weather statement, Oct 10, 1:14 AM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Duluth MN
114 AM CDT Sun Oct 10 2021

WIZ009-100630-
Price WI-
114 AM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of southeastern Price
County through 130 AM CDT...

At 114 AM CDT, Doppler radar was tracking a strong thunderstorm over
Spirit, or 24 miles northeast of Medford, moving north at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Price
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 4555 9019 4556 9005 4546 9004 4538 9005
      4538 9013
TIME...MOT...LOC 0614Z 173DEG 24KT 4544 9006

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Huyck
Special weather statement, Oct 10, 1:28 AM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Duluth MN
128 AM CDT Sun Oct 10 2021

WIZ009-100645-
Price WI-
128 AM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of east central Price
County through 145 AM CDT...

At 127 AM CDT, Doppler radar was tracking a strong thunderstorm over
Tripoli, or 30 miles northeast of Medford, moving north at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Price
County, including the following locations... Brantwood and Clifford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 4566 9017 4566 9004 4543 9004 4543 9011
TIME...MOT...LOC 0627Z 178DEG 24KT 4553 9005

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Huyck
Special weather statement, Oct 10, 4:18 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
418 AM CDT Sun Oct 10 2021

MNZ019-037-100945-
Central St. Louis MN-Carlton/South St. Louis MN-
418 AM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of south central St.
Louis and northeastern Carlton Counties through 445 AM CDT...

At 417 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cloquet, moving north at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Saginaw around 430 AM CDT.

Other locations in the path of this storm include Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 4664 9236 4668 9261 4709 9254 4703 9216
TIME...MOT...LOC 0917Z 192DEG 29KT 4676 9252

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Huyck

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 8:23 PM CDTSpecial Weather StatementDLHCook37 min
Oct 10, 8:42 AM CDTSpecial Weather StatementDLHCass33 min
Oct 10, 10:34 AM CDTSpecial Weather StatementDLHKoochiching26 min
Oct 10, 12:30 PM CDTSpecial Weather StatementDLHItasca15 min
Oct 10, 12:31 PM CDTSpecial Weather StatementDLHItasca14 min
Oct 10, 12:47 PM CDTSpecial Weather StatementDLHItasca28 min
Oct 10, 12:48 PM CDTSpecial Weather StatementDLHItasca27 min
Oct 10, 1:27 PM CDTSpecial Weather StatementDLHItasca33 min
Oct 10, 1:50 PM CDTSpecial Weather StatementDLHItasca25 min
Oct 10, 2:11 PM CDTSpecial Weather StatementDLHSaint Louis34 min
Oct 10, 2:17 PM CDTSpecial Weather StatementDLHSaint Louis13 min
Oct 10, 2:26 PM CDTTornado WarningDLHItasca, Koochiching, Saint Louis34 min
Oct 10, 2:31 PM CDTSevere Thunderstorm WarningDLHSaint Louis29 min
Oct 10, 2:42 PM CDTTornado WarningDLHSaint Louis18 min
Oct 10, 3:02 PM CDTSevere Thunderstorm WarningDLHSaint Louis28 min
Oct 10, 3:07 PM CDTSpecial Weather StatementDLHKoochiching23 min
Oct 10, 3:09 PM CDTSpecial Weather StatementDLH21 min
Oct 10, 3:14 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis31 min
Oct 10, 3:18 PM CDTSpecial Marine WarningDLH87 min
Oct 10, 3:27 PM CDTSpecial Weather StatementDLHSaint Louis18 min
Oct 10, 3:41 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis49 min
Oct 10, 4:05 PM CDTSpecial Weather StatementDLH25 min
Oct 10, 4:09 PM CDTSpecial Weather StatementDLHLake21 min
Oct 10, 4:12 PM CDTSpecial Weather StatementDLH18 min
Oct 10, 4:19 PM CDTSevere Thunderstorm WarningDLHSaint Louis26 min
Oct 10, 4:28 PM CDTSpecial Weather StatementDLHCook32 min
Oct 10, 4:31 PM CDTSmall Craft AdvisoryDLH20 hr
Oct 10, 4:31 PM CDTSpecial Weather StatementDLHLake29 min
Oct 10, 4:33 PM CDTSpecial Weather StatementDLH27 min
Oct 10, 4:43 PM CDTSpecial Weather StatementDLH32 min
Oct 10, 4:57 PM CDTSpecial Weather StatementDLHLake33 min
Oct 10, 5:04 PM CDTSpecial Marine WarningDLH56 min
Oct 10, 5:15 PM CDTSpecial Weather StatementDLH30 min
Oct 10, 5:26 PM CDTSpecial Weather StatementDLHLake34 min
Oct 10, 5:28 PM CDTSevere Thunderstorm WarningDLHCook47 min
Oct 10, 5:36 PM CDTTornado WarningDLHCook39 min
Oct 10, 5:40 PM CDTSpecial Weather StatementDLHCook35 min
Oct 10, 6:15 PM CDTSpecial Weather StatementDLHCook45 min
Oct 10, 6:30 PM CDTSpecial Marine WarningDLH60 min
Oct 10, 12:14 AM CDTSpecial Weather StatementDLHPrice31 min
Oct 10, 12:54 AM CDTSpecial Weather StatementDLHPrice36 min
Oct 10, 1:14 AM CDTSpecial Weather StatementDLHPrice16 min
Oct 10, 1:28 AM CDTSpecial Weather StatementDLHPrice17 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.